Utah, 2018Winter Weather in Utah, November 29 to 30, 2018
November 29 to 30, 2018 · NWS GJT · 3 events in 3 counties and zones
A moist Pacific trough and associated cold front progressed eastward across the Great Basin and into the Four Corners region. This resulted in significant snowfall in the mountains of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough and associated cold front progressed eastward across the Great Basin and into the Four Corners region. This resulted in significant snowfall in the mountains of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 29, 4:47 AM MST, 8 hours 13 minutes earlier.
Area forecast discussion, Nov 29, 4:47 AM MST, 8 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
447 AM MST Thu Nov 29 2018
.SHORT TERM...(Today through Friday)
Issued at 404 AM MST Thu Nov 29 2018
Divergence associated with the left quadrant of a 105 kt jet in
conjunction with a weak mid-level trough was sweeping eastward
across the region early this morning. This feature was responsible
for a broad area of snow moving through the northern and central
Colorado early this morning. Extrapolated movement of this feature
suggests that it will shift east of the Continental Divide from
06 to 07 MST. Westerly flow will keep snow going along the Divide
early this morning, though there will be a decreasing trend
through the early part of the afternoon.
During the latter part of the day, however, diffluent flow and
weak warm air advection ahead of a trough moving ashore over the
West Coast is expected to cause showers to expand, though
intensity will be light. The northern and central portion of the
forecast will be favored initially, but most of the region will be
impacted tonight as the Pacific trough sweeps across the Great
Basin then continues across the area on Friday. Deep moisture
associated with this system is expected to bring respectable
snowfall amounts to the mountains with some light valley
accumulations. The Four corners region continues to bear watching
as dynamics and flow favors the area late tonight into Friday
morning. However, latest meteograms and model guidance suggests
amounts will be close, but just shy of advisory criteria.
Advisories remain justified for the mountains with amounts
generally between 5 to 10 inches with locally higher amounts.
However, did delay the advisory for the La Sal and Abajo
Mountains in southeast Utah until after 6 PM with this package,
but otherwise let advisories continue unchanged elsewhere.
Warm air advection is indicated to bring slightly warmer
temperatures today, but generally kept guidance pretty close to
persistence as clouds will inhibit warming. However, clouds and
WAA will have the opposite affect tonight so boosted overnight
lows a bit. Colder air enters in the wake of the trough, so
expect cooler temperatures on Friday.
.LONG TERM...(Friday night through Wednesday)
Issued at 404 AM MST Thu Nov 29 2018
Snowfall continues Friday night into Saturday but instead of
dynamical support being the driver, favorable northwest flow
will allow mountain orographics to kick in. Some accumulating snow
looks to continue but shouldn't be as intense as when the cold
front and upper level trough pushed through.
Saturday onwards, a very elongated polar front jet will span from
off the Pacific Northwest coast down to southern California
eastward to Tennessee before weakening. Underneath the jet, some
shortwaves will bring some precipitation all along it and beneath
it but as the jet stays just to our south, it looks like we'll see
more dry than wet conditions for the long term period. A weak
low, according to the GFS, will drop down from the northwest
Sunday and it may clip enough of the San Juans to bring some
precip to that area. The EC also has this low dropping down from
the northwest but as the jet stream doesn't dig so far to our
south, more of the CWA may see precip. Confidence not high with
either solution so will need to keep an eye on things as we go
forward.
Monday through Wednesday look dry as any disturbances stay well to
our west and north. One thing not mentioned is temperatures. As
the jet will be to our south, plenty of cold air will drop down
from the north with daytime highs and overnight lows anywhere from
3 to 5 degrees below normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 447 AM MST Thu Nov 29 2018
A disturbance will keep snow going early this morning for KHDN,
KRIL, KEGE, KASE and KGUC resulting in IFR visibility and MVFR and
IFR CIGS. Behind the disturbance moisture will linger and CIGS are
expected to remain below ILS breakpoints at KRIL, KEGE and KASE
throughout the remainder of the forecast period. Mountain snow
will pick up again late this afternoon, increasing tonight.
Meanwhile, flow aloft increases resulting in some low level
windshear after dark. Expect CIGS to lower after midnight with the
potential for another round of showers impacting TAF sites late
tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 8 PM this evening to noon MST
Saturday for COZ003-004-009-010-012-013-017>019.
UT...Winter Weather Advisory from 2 PM this afternoon to 10 PM MST
Friday for UTZ023-025.
Winter Weather Advisory from 6 PM this evening to 10 PM MST
Friday for UTZ028.
&&
SHORT TERM...NL
LONG TERM...TGR
AVIATION...NLHazardous weather outlook, Nov 29, 4:56 AM MST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
456 AM MST Thu Nov 29 2018
COZ001>014-017>023-UTZ022>025-027>029-301200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
456 AM MST Thu Nov 29 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow will continue in the valleys of north-central and central
Colorado this morning. Additional accumulations of 1 inch are
likely. After a lull, snow will expand impacting much of the area
later tonight. This next disturbance will bring 1 to 2 inches to
many valley locations and from 2 to 4 inches with locally higher
amounts to the mountains.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The snow chances continue into Friday with an additional 3 to 7
inches possible across locations generally above 9,000 feet with
1 to 2 inches in the valleys. There could be a short break on
Saturday before another system moves in on Sunday into Monday
bringing more snow and temperatures well below normal.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Nov 29, 7:34 AM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
734 AM MST THU NOV 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM SNOW MAESER 40.47N 109.58W
11/29/2018 M2.0 INCH UINTAH UT PUBLIC
24 HOUR SNOWFALL.
&&
MDALocal storm report, Nov 29, 7:48 AM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
748 AM MST THU NOV 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 2 N AVON 39.68N 106.53W
11/29/2018 M3.5 INCH EAGLE CO TRAINED SPOTTER
24 HOUR SNOWFALL. WATER CONTENT OF 0.23
INCHES.
&&Local storm report, Nov 29, 7:58 AM MST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
758 AM MST THU NOV 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY SNOW STEAMBOAT SPRINGS 40.49N 106.82W
11/29/2018 M5.6 INCH ROUTT CO CO-OP OBSERVER
24 HOUR SNOWFALL. WATER CONTENT OF 0.67
INCHES.
&&Local storm report, Nov 29, 9:02 AM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
902 AM MST THU NOV 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM SNOW NEW CASTLE 1SW 39.56N 107.55W
11/29/2018 M2.5 INCH GARFIELD CO TRAINED SPOTTER
&&
MMSLocal storm report, Nov 29, 10:47 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1047 AM MST THU NOV 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW SILVERTON 37.81N 107.66W
11/29/2018 M0.5 INCH SAN JUAN CO CO-OP OBSERVER
&&
MMSLocal storm report, Nov 29, 12:47 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1247 PM MST THU NOV 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM SNOW 2 SSW VERNAL 40.43N 109.55W
11/29/2018 M2.4 INCH UINTAH UT PUBLIC
SNOWFALL DURING THE PAST 24 HOURS. CURRENTLY
SNOWING LIGHTLY.
&&
JRPWinter Weather, Eastern Uinta Mountains
- When
- November 29, 1:00 PM MST to November 30, 1:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 6 to 11 inches of snow was measured across the area.
Winter Weather, La Sal & Abajo Mountains
- When
- November 29, 10:00 PM MST to November 30, 4:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 5 to 7 inches of snow was measured across the area.
Winter Weather, Tavaputs Plateau
- When
- November 29, 11:30 PM MST to November 30, 11:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall amounts of around 6 inches were estimated across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Washington, November 29, 20181 death · $200,000 · 1 event
- Cold in Wisconsin, November 29, 20181 death · 1 event
- Dense Fog in Illinois, November 29 to 30, 201819 events
- Flash Flooding and Debris Flows in California, November 29 to 30, 2018$7,000 · 61 kt wind · 15 events
- Winter Weather in Colorado, November 29 to 30, 201811 events
- Dense Fog in Montana, November 29, 20182 events
- Heavy Snow and High Wind in Arizona, November 29 to 30, 201851 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788017, 788019, 788018.